Alert archive / Texas / Freeze Warnings in 2021

Freeze Warning 2, NWS Amarillo, TX

April 20, 20214 counties in Texas

NWS Amarillo, TX issued this freeze warning at Apr 20, 2021, 2:38 AM CDT for 4 counties in Texas. It took effect at Apr 21, 2021, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2021, 2:38 AM CDT (07:38 UTC)
In effect from
Apr 21, 2021, 12:00 AM CDT
Expired
Apr 21, 2021, 9:00 AM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Collingsworth County, TX, Donley County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 95 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3209 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS74 KAMA 200738
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
238 AM CDT Tue Apr 20 2021

TXZ001-002-006-007-011-012-016-017-317-201545-
/O.UPG.KAMA.FZ.A.0002.210421T0600Z-210421T1400Z/
/O.NEW.KAMA.HZ.W.0002.210421T0500Z-210421T1400Z/
/O.CON.KAMA.HZ.W.0001.000000T0000Z-210420T1400Z/
/O.CON.KAMA.WI.Y.0009.000000T0000Z-210420T1100Z/
Dallam-Sherman-Hartley-Moore-Oldham-Potter-Deaf Smith-Randall-
Palo Duro Canyon-
Including the cities of Channing, Dalhart, Palo Duro Canyon,
Dumas, Canyon, Vega, Stratford, Hereford, Amarillo, and Hartley
238 AM CDT Tue Apr 20 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS 
MORNING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CDT EARLY THIS 
MORNING...
...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT 
WEDNESDAY...

* WHAT...For this morning's Hard Freeze Warning, sub-freezing 
  temperatures as low as 22 expected. For tonight's Hard Freeze 
  Warning, sub-freezing temperatures as low as 23. For this 
  morning's Wind Advisory, northeast winds 25 to 35 mph.

* WHERE...Dallam, Deaf Smith, Hartley, Moore, Oldham, Palo Duro 
  Canyon, Potter, Randall and Sherman.

* WHEN...For this morning's Hard Freeze Warning, until 9 AM CDT. For 
  this morning's Wind Advisory, until 6 AM CDT. For tonight's Hard 
  Freeze Warning, from midnight tonight to 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

OKZ001>003-TXZ003>005-008-009-013-201545-
/O.UPG.KAMA.FZ.A.0002.210421T0600Z-210421T1400Z/
/O.NEW.KAMA.HZ.W.0002.210421T0500Z-210421T1400Z/
/O.CON.KAMA.HZ.W.0001.000000T0000Z-210420T1400Z/
Cimarron-Texas-Beaver-Hansford-Ochiltree-Lipscomb-Hutchinson-
Roberts-Carson-
Including the cities of Spearman, Forgan, Boise City, Higgins,
Gruver, Miami, White Deer, Borger, Perryton, Booker, Follett,
Keyes, Beaver, Panhandle, and Guymon
238 AM CDT Tue Apr 20 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS 
MORNING...
...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT 
WEDNESDAY...

* WHAT...For this morning's Hard Freeze Warning, sub-freezing 
  temperatures as low as 26 expected. For tonight's Hard Freeze 
  Warning, sub-freezing temperatures as low as 24.

* WHERE...In Oklahoma, Beaver, Cimarron and Texas. In Texas, Carson, 
  Hansford, Hutchinson, Lipscomb, Ochiltree and Roberts.

* WHEN...For this morning's Hard Freeze Warning, until 9 AM CDT this 
  morning. For tonight's Hard Freeze Warning, from midnight tonight 
  to 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TXZ010-014-201545-
/O.UPG.KAMA.FZ.A.0002.210421T0600Z-210421T1400Z/
/O.NEW.KAMA.HZ.W.0002.210421T0500Z-210421T1400Z/
/O.CON.KAMA.FZ.W.0001.000000T0000Z-210420T1400Z/
Hemphill-Gray-
Including the cities of Pampa and Canadian
238 AM CDT Tue Apr 20 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT 
WEDNESDAY...

* WHAT...For this morning's Freeze Warning, sub-freezing 
  temperatures as low as 27. For tonight's Hard Freeze Warning, 
  sub-freezing temperatures as low as 25 expected.

* WHERE...Gray and Hemphill.

* WHEN...For the Hard Freeze Warning, from Midnight tonight to 9 AM 
  CDT Wednesday. For the Freeze Warning, until 9 AM CDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TXZ015-018>020-201545-
/O.UPG.KAMA.FZ.A.0002.210421T0600Z-210421T1400Z/
/O.NEW.KAMA.FZ.W.0002.210421T0500Z-210421T1400Z/
/O.CON.KAMA.FZ.W.0001.000000T0000Z-210420T1400Z/
Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Shamrock, Claude, Wheeler, Wellington,
and Clarendon
238 AM CDT Tue Apr 20 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT 
WEDNESDAY...

* WHAT...For this morning's Freeze Warning, sub-freezing 
  temperatures as low as 27 expected. For tonight's Freeze Warning, 
  sub-freezing temperatures as low as 29.

* WHERE...Armstrong, Collingsworth, Donley and Wheeler.

* WHEN...For this morning's Freeze Warning, until 9 AM CDT this 
  morning. For tonight's Freeze Warning, from Midnight tonight to 9 
  AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Guerrero
5 follow-up statements
518 
WWUS74 KAMA 201404
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
904 AM CDT Tue Apr 20 2021

OKZ001>003-TXZ001>009-011>013-016-017-317-202215-
/O.EXP.KAMA.HZ.W.0001.000000T0000Z-210420T1400Z/
/O.CON.KAMA.HZ.W.0002.210421T0500Z-210421T1400Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Oldham-Potter-Carson-Deaf Smith-
Randall-Palo Duro Canyon-
Including the cities of Dalhart, Gruver, Borger, Amarillo,
Perryton, Palo Duro Canyon, Panhandle, Boise City, Higgins,
Miami, White Deer, Vega, Booker, Hereford, Keyes, Spearman,
Channing, Forgan, Dumas, Canyon, Stratford, Follett, Beaver,
Hartley, and Guymon
904 AM CDT Tue Apr 20 2021

...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 
AM CDT WEDNESDAY...
...HARD FREEZE WARNING HAS EXPIRED...

* WHAT...Temperatures of 28 degrees or lower are expected.

* WHERE...All of the Oklahoma Panhandle and portions of the Texas 
  Panhandle.

* WHEN...From Midnight tonight to 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TXZ010-014-202215-
/O.EXP.KAMA.FZ.W.0001.000000T0000Z-210420T1400Z/
/O.CON.KAMA.HZ.W.0002.210421T0500Z-210421T1400Z/
Hemphill-Gray-
Including the cities of Pampa and Canadian
904 AM CDT Tue Apr 20 2021

...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 
AM CDT WEDNESDAY...
...FREEZE WARNING HAS EXPIRED...

* WHAT...Temperatures of 28 degrees or lower are expected.

* WHERE...Gray and Hemphill.

* WHEN...From Midnight tonight to 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TXZ015-018>020-202215-
/O.EXP.KAMA.FZ.W.0001.000000T0000Z-210420T1400Z/
/O.CON.KAMA.FZ.W.0002.210421T0500Z-210421T1400Z/
Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Shamrock, Claude, Wheeler, Wellington,
and Clarendon
904 AM CDT Tue Apr 20 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM 
CDT WEDNESDAY...
...FREEZE WARNING HAS EXPIRED...

* WHAT...Temperatures between 29 and 32 degrees are expected.

* WHERE...Armstrong, Collingsworth, Donley and Wheeler.

* WHEN...From Midnight tonight to 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Beat
181 
WWUS74 KAMA 201934
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
234 PM CDT Tue Apr 20 2021

OKZ001>003-TXZ001>014-016-017-317-210400-
/O.CON.KAMA.HZ.W.0002.210421T0500Z-210421T1400Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Deaf Smith-Randall-Palo Duro Canyon-
Including the cities of Dalhart, Pampa, Gruver, Borger, Amarillo,
Perryton, Palo Duro Canyon, Panhandle, Boise City, Higgins,
Canadian, Miami, White Deer, Vega, Booker, Hereford, Keyes,
Spearman, Channing, Forgan, Dumas, Canyon, Stratford, Follett,
Beaver, Hartley, and Guymon
234 PM CDT Tue Apr 20 2021

...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 
AM CDT WEDNESDAY...

* WHAT...Temperatures of 28 degrees or lower are expected.

* WHERE...All of the Oklahoma Panhandle and all but the southeast 
  Texas Panhandle.

* WHEN...From Midnight tonight to 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TXZ015-018>020-210400-
/O.CON.KAMA.FZ.W.0002.210421T0500Z-210421T1400Z/
Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Shamrock, Claude, Wheeler, Wellington,
and Clarendon
234 PM CDT Tue Apr 20 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM 
CDT WEDNESDAY...

* WHAT...Temperatures between 29 and 32 degrees are expected.

* WHERE...Armstrong, Collingsworth, Donley and Wheeler.

* WHEN...From Midnight tonight to 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Beat
281 
WWUS74 KAMA 210324
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1024 PM CDT Tue Apr 20 2021

OKZ001>003-TXZ001>014-016-017-317-211130-
/O.CON.KAMA.HZ.W.0002.210421T0500Z-210421T1400Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Deaf Smith-Randall-Palo Duro Canyon-
Including the cities of Dalhart, Pampa, Gruver, Borger, Amarillo,
Perryton, Palo Duro Canyon, Panhandle, Boise City, Higgins,
Canadian, Miami, White Deer, Vega, Booker, Hereford, Keyes,
Spearman, Channing, Forgan, Dumas, Canyon, Stratford, Follett,
Beaver, Hartley, and Guymon
1024 PM CDT Tue Apr 20 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT WEDNESDAY...

* WHAT...Temperatures of 28 degrees or lower are expected. 

* WHERE...All of the Oklahoma Panhandle and all of the Texas 
  Panhandle except the southeast section.

* WHEN...Until 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TXZ015-018>020-211130-
/O.CON.KAMA.FZ.W.0002.210421T0500Z-210421T1400Z/
Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Shamrock, Claude, Wheeler, Wellington,
and Clarendon
1024 PM CDT Tue Apr 20 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT WEDNESDAY...

* WHAT...Temperatures of 29 to 32 degrees are expected.

* WHERE...Armstrong, Collingsworth, Donley and Wheeler.

* WHEN...Until 9 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

02
181 
WWUS74 KAMA 210840
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
340 AM CDT Wed Apr 21 2021

OKZ001>003-TXZ001>014-016-017-317-211400-
/O.CON.KAMA.HZ.W.0002.000000T0000Z-210421T1400Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Deaf Smith-Randall-Palo Duro Canyon-
Including the cities of Dalhart, Pampa, Gruver, Borger, Amarillo,
Perryton, Palo Duro Canyon, Panhandle, Boise City, Higgins,
Canadian, Miami, White Deer, Vega, Booker, Hereford, Keyes,
Spearman, Channing, Forgan, Dumas, Canyon, Stratford, Follett,
Beaver, Hartley, and Guymon
340 AM CDT Wed Apr 21 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS 
MORNING...

* WHAT...Temperatures of 28 degrees or lower are expected.

* WHERE...All of the Oklahoma Panhandle and all of the Texas 
  Panhandle except the southeast section.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TXZ015-018>020-211400-
/O.CON.KAMA.FZ.W.0002.000000T0000Z-210421T1400Z/
Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Shamrock, Claude, Wheeler, Wellington,
and Clarendon
340 AM CDT Wed Apr 21 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 29 to 32 degrees are expected.

* WHERE...Armstrong, Collingsworth, Donley and Wheeler.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

LFM
152 
WWUS74 KAMA 211337
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
837 AM CDT Wed Apr 21 2021

OKZ001>003-TXZ001>014-016-017-317-211445-
/O.EXP.KAMA.HZ.W.0002.000000T0000Z-210421T1400Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Deaf Smith-Randall-Palo Duro Canyon-
Including the cities of Dalhart, Pampa, Gruver, Borger, Amarillo,
Perryton, Palo Duro Canyon, Panhandle, Boise City, Higgins,
Canadian, Miami, White Deer, Vega, Booker, Hereford, Keyes,
Spearman, Channing, Forgan, Dumas, Canyon, Stratford, Follett,
Beaver, Hartley, and Guymon
837 AM CDT Wed Apr 21 2021

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have warmed above 28 degrees, ending the threat.

$$

TXZ015-018>020-211445-
/O.EXP.KAMA.FZ.W.0002.000000T0000Z-210421T1400Z/
Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Shamrock, Claude, Wheeler, Wellington,
and Clarendon
837 AM CDT Wed Apr 21 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have warmed above 32 degrees, ending the threat.

$$

Beat

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this freeze warning went out at Apr 20, 12:31 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 20, 12:31 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1231 AM CDT Tue Apr 20 2021

.AVIATION...

For the 06z TAFs:

MVFR conditions are expected through the first 6 to 8 hours as
ceilings hover around 2K-3K ft AGL. The drier air behind the front
will eventually "win out" and skies will clear later today. Wind
speeds will remain breezy through much of this cycle before the
surface high center slides east of the Panhandles tonight creating
more of a light easterly wind speed.

Guerrero

&&

.PREV DISCUSSION... /Issued 648 PM CDT Mon Apr 19 2021/

AVIATION...
00z TAF Issuance...A cold front is already through GUY and is
currently passing through DHT and will be through AMA around or
slightly before midnight tonight. Winds behind the front are
northeasterly and are still expected to pick up with wind speeds
around 20 to 30 knots and gusts up to 35 to 45 knots possible at
times. Low clouds will eventually fill in from the north with MVFR
conditions at GUY/DHT between 04-06z and then filling into AMA by
08-10z. These low clouds will persist through the morning hours,
but will begin to break through the day tomorrow. There is a
slight chance for some light drizzle at all three sites through
the early morning hours with GUY potentially seeing some light
snow from 09-12z.

Rutt

PREV DISCUSSION... /Issued 250 PM CDT Mon Apr 19 2021/

SHORT TERM...Tonight through Tomorrow...

Synopsis: A strong cold front will result in windy and cold
conditions this afternoon and overnight. The initial wind shift
is already moving through the Oklahoma Panhandle, well ahead of
schedule. The main surge of cold air will arrive later this
evening. North winds of 25 to 35 mph will be common with peak gusts
around 40 to 50 mph possible. Some very light winter precipitation
is possible mainly between 8 PM and 8 AM. This could include some
brief freezing drizzle and light snow flurries. There is a low
chance of a light dusting of snow across the Oklahoma Panhandle,
but accumulations are not expected for locations further south.
Overall impacts should be minimal to none.

Details: Latest upper level WV depicts generally broad cyclonic
flow across the CONUS with an elongated positive tilt trough
diving south through the Great Basin region. A pronounced
shortwave was moving through ID into the northern parts of UT and
western CO. Another weaker wave was moving east across the Big
Bend region of Texas. At the surface, a strong cold front was
moving south across KS, and the initial wind shift had already
crossed into the OK Panhandles as of 19z. The stratus deck
associated with this feature was stalled in west central KS, but
high based CU was forming along the boundary in OK. Temperatures
north of the boundary were in the 40s and 50s, with low 70s common
to the south. The airmass ahead of the boundary was also very dry
with dew points in the low 20s, so no showers or storms are
expected with this first wind shift which should be through the
Panhandles by or before 9PM (well ahead of the fastest models).

The main cold surge is still expected to occur late this evening
and overnight, and the delineation of this colder air can be seen
on the GOES Day Cloud Phase RGB currently moving through
northwest KS. This is where near freezing temperatures are also
being sampled with a deck of low stratus. The stratus will move in
this evening and expand across the area as the Idaho shortwave
moves across the Rockies and attempts to pivot to a more neutral
tilt as it moves over the central plains. The mid level moisture
showing up over WY and northwest CO is expected to clip the
northern zones tonight. Forecast soundings vary some on the
quality of this moisture, but most suggest that any saturation of
the DGZ will be brief with the strongest dynamic lift remaining
north of the Panhandles. That being said, worse case scenario
suggest that around 1" of snow accumulation is possible in the
northern OK Panhandle. Most likely scenario which most CAMs agree
with is a light dusting mainly on grassy surfaces. Further south
into the Texas Panhandle the mid level moisture is much more
limited. However, the lowest 100mb does saturate with the
secondary surge of cold air which suggest freezing drizzle is
possible briefly before the layer cools below -8 degrees and snow
flurries commence (freezing drizzle is also possible early on in
the north). However, a dry layer right off the surface as
indicated by most model soundings may prevent drizzle from
occurring at all, so have included patchy mention only.

The north winds will see an increase behind the initial wind shift
this afternoon and evening due to modest pressure rises. However,
it is still expected that the stronger pressure rises will occur
between 03z and 12z Tuesday. The big change here is that models
have come way down from yesterday, keeping 1 hour pressure rises
mostly below 3 mb as the surface low can't strengthen as fast with
the faster frontal passage. So while windy conditions are
expected (25 to 35 mph), high wind warning values are not expected
(the 850mb winds now only peak around 40 knots).

Temperatures will plunge below freezing behind the front this
evening and overnight. The hard freeze and freeze warnings look
good as no changes were made. The windy conditions will also
promote wind chill values in the teens and single digits into
Tuesday morning. Breezy winds will continue through Tuesday
morning with gusts near 25 to 35 mph, but should gradually
decrease as a surface ridge approaches from the north.
Temperatures are expected to recover into the 50s, but will need
to watch cloud cover that may be more persistent than currently
forecast.

Ward

LONG TERM...Tuesday Night through Sunday...

The extended looks for a series of mostly dry waves but warmer
temps signaling spring may finally be here to stay.

Tuesday night will see a mid level shortwave come across the
Panhandles. This in conjunction with surface winds turning
upslope as the surface high pressure builds in, will bring an
increase in cloud cover. While this cloud cover will provide some
slow down to the radiational cooling, expect the clouds will not
prevent the temps from lowering to below freezing for most of the
area, with some areas in the northwest in Hard Freeze Warning
criteria. Wednesday will see the surface winds become southerly
which will help with some WAA. However, Pacific moisture will be
streaming into the area as our upper level flow becomes zonal as a
trough digs into southern California. This will maintain mostly
cloudy skies through the day and prevent much diurnal heating.

A piece of the trough out west looks to get picked up by the mid
level flow and come across the area as a shortwave Wednesday night
into Thursday. A lee side low looks to build with this shortwave
and bring breezy conditions as the pressure gradient tightens. On
the eastern side of the low pressure, the moisture advection will
meet the lift and bring some precip chances mostly to OK, but the
eastern Panhandles may catch the fringes of the precip. Depending
on the timing of the wave, if it is overnight when temps are
coldest, the northeastern sections may see some snow flakes. With
the area being only on the fringes of the good moisture, no
impacts or accumulations would be expected if anything is
received. Models are in some disagreement with the timing of the
shortwave, so we may continue to see variations in the precip
chances, locations, and type accompanying it.

Meanwhile, the other portion of the energy left behind in southern
California digs further south towards the Baja by Friday. Mid
level flow starts to turn southwesterly as this system shifts
eastward. Much like the last system, timing of the trough axis
going through the Southern Plains is in disagreement. What the
models do agree on is that this system will kick the lee side low
out to slide across the area and behind the surface low will be a
cold front. The air mass won't be much of a hindrance to temps
though as the northerly winds aren't progged to be long lasting.
The weekend will continue to see shortwaves moving through the
flow. The dry line looks to make a come back starting Friday and
going through the weekend as well. So perhaps the Panhandles will
finally be out of winter's grip and move into spring. The
temperature trends suggest at least the extended looks more like
spring as we will warm through the period and finally see temps
overnight remain above freezing by Thursday morning for most and
by Friday morning for everyone.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...Hard Freeze Warning until 9 AM CDT this morning for the
     following zones: Carson...Dallam...Deaf Smith...Hansford...
     Hartley...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman.

     Freeze Watch from late tonight through Wednesday morning for the
     following zones: Armstrong...Carson...Collingsworth...
     Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Wind Advisory until 6 AM CDT early this morning for the
     following zones: Dallam...Deaf Smith...Hartley...Moore...
     Oldham...Palo Duro Canyon...Potter...Randall...Sherman.

     Freeze Warning until 9 AM CDT this morning for the following
     zones: Armstrong...Collingsworth...Donley...Gray...
     Hemphill...Wheeler.

OK...Hard Freeze Warning until 9 AM CDT this morning for the
     following zones: Beaver...Cimarron...Texas.

     Freeze Watch from late tonight through Wednesday morning for the
     following zones: Beaver...Cimarron...Texas.

&&

99/99
Hazardous weather outlook, Apr 19, 2:25 PM CDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
225 PM CDT Mon Apr 19 2021

OKZ001>003-TXZ001>020-317-200900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
225 PM CDT Mon Apr 19 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A Wind Advisory is in effect from midnight to 6 AM CDT for north
winds of 35 to 39 mph with gusts as high as 50 mph associated
with a strong cold front passage.

A Hard Freeze Warning is in effect for the northwest two thirds of
the Panhandles for low temperatures forecast to reach below 28
degrees.

A Freeze Warning is in effect tonight for sub-freezing temperatures as
low as 28 expected across the southeast Texas Panhandle.

A wintry mix of freezing drizzle and very light snow is possible
tonight. A very light glaze of ice can not be ruled out and a
dusting of snow is possible in the northern Panhandles but impacts
should be minimal to none.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Some lingering flurries are possible Tuesday morning. Impacts
should be minimal to none.

Freeze and Hard Freeze Warnings will continue into Tuesday
morning.

A Freeze Watch is in effect for the entire area Tuesday night
into Wednesday morning for subfreezing temperatures forecast to
reach the mid 20s to around 32 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:38 AM CDTHard Freeze WarningAMACarson, Dallam, Deaf Smith, Gray, Hansford, Hartley and 10 more30 hr

Nearby

Freeze Warnings in Texas, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.